Bleeding from progesterone
I have started taking progesterone-only pills as contraceptives due to several medical conditions (this has been verified by a reliable posek), and this morning I noticed a lot of red blood. I know I wasn't supposed to look at the toilet paper, but it got all over me. I don't know if this is a stain due to the progesterone, or if it is my period, but I'm unsure of how to proceed.
Thank you for your question.
If you had a large stain on your body (you state that "it got all over me"), then you are a niddah. It does not matter whether it was your period or from the progesterone, because any uterine bleeding not due to trauma makes you niddah. You need to follow all the rules of niddah.
To help prevent unnecessary extra time as niddah, it is a good idea to wear colored underwear while using this method of contraception (see article on ketamim). If repeated staining is causing a lot of niddah status despite this advice, please consult with your physician to see if other forms of oral contraceptive pills could be used.
This internet service does not preclude, override or replace the psak of any rabbinical authority. It is the responsibility of the questioner to inform us of any previous consultation or ruling. As even slight variation in circumstances may have Halachic consequences, views expressed concerning one case may not be applied to other, seemingly similar cases.
If you have further questions or comments about this email, please click here to Ask the Yoetzet.
The Nishmat Women's Health and Halacha is a public service of Nishmat, The Jeanie Schottenstein Center for Advanced Torah Study for Women. This project and others like it are made possible by contributions from people like you. If you have benefitted from the service, and wish to enable us to help others, click here to donate.